Alert archive / Nevada / Freeze Warnings in 2016

Freeze Warning 2, NWS Las Vegas, NV

November 28, 2016Clark County, Nevada; San Bernardino County, California

NWS Las Vegas, NV issued this freeze warning at Nov 28, 2016, 8:53 PM PST for Clark County, Nevada; San Bernardino County, California. It took effect at Nov 30, 2016, 2:00 AM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 28, 2016, 8:53 PM PST (04:53 UTC)
In effect from
Nov 30, 2016, 2:00 AM PST
Expired
Nov 30, 2016, 8:00 AM PST
In force
6 hr
Issued by
NWS Las Vegas, NV

Counties San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 67 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2204 m above ground
0-6 km bulk shear
106 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WWUS75 KVEF 290453
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
853 PM PST MON NOV 28 2016

CAZ523>525-NVZ016-020-291200-
/O.NEW.KVEF.FZ.W.0002.161130T1000Z-161130T1600Z/
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
NORTHEAST CLARK COUNTY-LAS VEGAS VALLEY-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN...
BAKER...MOUNTAIN PASS...MITCHELL CAVERNS...MORONGO VALLEY...
YUCCA VALLEY...TWENTYNINE PALMS...MESQUITE...OVERTON...MOAPA...
LAS VEGAS...NORTH LAS VEGAS...HENDERSON...BOULDER CITY
853 PM PST MON NOV 28 2016

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PST WEDNESDAY. 

* TEMPERATURES...WIDESPREAD MINIMUM TEMPERATURES OF 28 TO 32
  DEGREES CAN BE EXPECTED FOR THE FIRST TIME THIS SEASON EARLY
  WEDNESDAY MORNING ACROSS MUCH OF CENTRAL AND NORTHEAST CLARK
  COUNTIES IN NEVADA AND THE HIGH DESERT ZONES OF SAN BERNARDINO
  COUNTY.

* IMPACTS...THIS WILL NOT BE A HARD FREEZE, BUT A 3 TO 6 HOUR
  WINDOW OF FREEZING TEMPERATURES MAY DAMAGE OR KILL SENSITIVE
  PLANTS AND CROPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE PRECAUTIONS TO PROTECT PETS, SENSITIVE PLANTS AND PIPES FROM
SUBFREEZING TEMPERATURES.

&&

$$
4 follow-up statements
140 
WWUS75 KVEF 291030
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 AM PST TUE NOV 29 2016

CAZ523>525-NVZ016-020-292200-
/O.CON.KVEF.FZ.W.0002.161130T1000Z-161130T1600Z/
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
NORTHEAST CLARK COUNTY-LAS VEGAS VALLEY-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN...
BAKER...MOUNTAIN PASS...MITCHELL CAVERNS...MORONGO VALLEY...
YUCCA VALLEY...TWENTYNINE PALMS...MESQUITE...OVERTON...MOAPA...
LAS VEGAS...NORTH LAS VEGAS...HENDERSON...BOULDER CITY
230 AM PST TUE NOV 29 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PST
WEDNESDAY...

* TEMPERATURES...WIDESPREAD MINIMUM TEMPERATURES OF 28 TO 32 
  DEGREES CAN BE EXPECTED FOR THE FIRST TIME THIS SEASON EARLY 
  WEDNESDAY MORNING ACROSS MUCH OF CENTRAL AND NORTHEAST CLARK 
  COUNTIES IN NEVADA AND THE HIGH DESERT ZONES OF SAN BERNARDINO 
  COUNTY. 

* IMPACTS...THIS WILL NOT BE A HARD FREEZE... BUT A 3 TO 6 HOUR 
  WINDOW OF FREEZING TEMPERATURES MAY DAMAGE OR KILL SENSITIVE 
  PLANTS AND CROPS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE PRECAUTIONS TO PROTECT PETS... SENSITIVE PLANTS AND PIPES
FROM SUBFREEZING TEMPERATURES.

&&

$$
814 
WWUS75 KVEF 292141
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
141 PM PST TUE NOV 29 2016

CAZ523>525-NVZ016-020-301030-
/O.CON.KVEF.FZ.W.0002.161130T1000Z-161130T1600Z/
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
NORTHEAST CLARK COUNTY-LAS VEGAS VALLEY-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN...
BAKER...MOUNTAIN PASS...MITCHELL CAVERNS...MORONGO VALLEY...
YUCCA VALLEY...TWENTYNINE PALMS...MESQUITE...OVERTON...MOAPA...
LAS VEGAS...NORTH LAS VEGAS...HENDERSON...BOULDER CITY
141 PM PST TUE NOV 29 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PST
WEDNESDAY...

* TEMPERATURES...WIDESPREAD MINIMUM TEMPERATURES OF 28 TO 32 DEGREES
  CAN BE EXPECTED FOR THE FIRST TIME THIS SEASON EARLY WEDNESDAY
  MORNING ACROSS PORTIONS OF CENTRAL AND NORTHEAST CLARK COUNTIES IN
  NEVADA AND THE HIGH DESERT ZONES OF SAN BERNARDINO COUNTY.
  TEMPERATURES ARE EXPECTED TO REMAIN SLIGHTLY ABOVE FREEZING NEAR
  DOWNTOWN LAS VEGAS AND THE STRIP...BUT AREAS NEAR
  HENDERSON...SUMMERLIN...MOUNTAINS EDGE...AND NELLIS AIR FORCE BASE
  WILL LIKELY SEE TEMPERATURES AT OR BELOW FREEZING FOR A FEW HOURS
  LATE TONIGHT.

* IMPACTS...THIS WILL NOT BE A HARD FREEZE...BUT A 3 TO 6 HOUR
  WINDOW OF FREEZING TEMPERATURES MAY DAMAGE OR KILL SENSITIVE
  PLANTS AND CROPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE PRECAUTIONS TO PROTECT PETS...SENSITIVE PLANTS AND PIPES FROM
SUBFREEZING TEMPERATURES.

&&

$$

CMS
872 
WWUS75 KVEF 301007
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
207 AM PST WED NOV 30 2016

CAZ523>525-NVZ016-020-301600-
/O.CON.KVEF.FZ.W.0002.000000T0000Z-161130T1600Z/
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
NORTHEAST CLARK COUNTY-LAS VEGAS VALLEY-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN...
BAKER...MOUNTAIN PASS...MITCHELL CAVERNS...MORONGO VALLEY...
YUCCA VALLEY...TWENTYNINE PALMS...MESQUITE...OVERTON...MOAPA...
LAS VEGAS...NORTH LAS VEGAS...HENDERSON...BOULDER CITY
207 AM PST WED NOV 30 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...

* TEMPERATURES...WIDESPREAD MINIMUM TEMPERATURES OF 28 TO 32 
  DEGREES CAN BE EXPECTED FOR THE FIRST TIME THIS SEASON EARLY 
  WEDNESDAY MORNING ACROSS PORTIONS OF CENTRAL AND NORTHEAST 
  CLARK COUNTIES IN NEVADA AND THE HIGH DESERT ZONES OF SAN 
  BERNARDINO COUNTY. TEMPERATURES ARE EXPECTED TO REMAIN 
  SLIGHTLY ABOVE FREEZING NEAR DOWNTOWN LAS VEGAS AND THE 
  STRIP...BUT AREAS NEAR HENDERSON...SUMMERLIN...MOUNTAINS 
  EDGE...AND NELLIS AIR FORCE BASE WILL LIKELY SEE TEMPERATURES 
  AT OR BELOW FREEZING FOR A FEW HOURS LATE TONIGHT. 

* IMPACTS...THIS WILL NOT BE A HARD FREEZE...BUT A 3 TO 6 HOUR 
  WINDOW OF FREEZING TEMPERATURES MAY DAMAGE OR KILL SENSITIVE 
  PLANTS AND CROPS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE PRECAUTIONS TO PROTECT PETS...SENSITIVE PLANTS AND PIPES
FROM SUBFREEZING TEMPERATURES.

&&

$$
257 
WWUS75 KVEF 301543
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
743 AM PST WED NOV 30 2016

CAZ523>525-NVZ016-020-301645-
/O.EXP.KVEF.FZ.W.0002.000000T0000Z-161130T1600Z/
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
NORTHEAST CLARK COUNTY-LAS VEGAS VALLEY-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN...
BAKER...MOUNTAIN PASS...MITCHELL CAVERNS...MORONGO VALLEY...
YUCCA VALLEY...TWENTYNINE PALMS...MESQUITE...OVERTON...MOAPA...
LAS VEGAS...NORTH LAS VEGAS...HENDERSON...BOULDER CITY
743 AM PST WED NOV 30 2016

...FREEZE WARNING WILL EXPIRE AT 8 AM PST THIS MORNING...

LOW TEMPERATURES DROPPED TO 32 DEGREES OR BELOW ACROSS MUCH OF THE
REGION THIS MORNING. TEMPERATURES ARE RISING AT THIS HOUR AND THE
FREEZE WARNING WILL BE ALLOWED TO EXPIRE ON TIME.

$$

WOLCOTT

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this freeze warning went out at Nov 28, 8:36 PM PST, 17 minutes earlier.

Area forecast discussion, Nov 28, 8:36 PM PST, 17 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
836 PM PST Mon Nov 28 2016

.SYNOPSIS...A dry northwest flow will develop over the region
through much of the week with continued cool temperatures and
occasional shots of north wind.
&&

.UPDATE...Winds diminished across Esmeralda, central Nye and western
San Bernardino counties early this evening and the wind advisories
were allowed to expire at 7 PM. Winds dropped below 10 mph across
much of the Las Vegas Valley early this evening and it appears that
gust of 20-25 mph will hold off until after sunrise Tuesday...except
maybe for the northwest part which could kick back up late tonight.
Wind grids were adjust downward based on the latest HRRR wind
forecast.

The main concern now is the potential for the first freeze over much
of central and northeast Clark counties, including the Las Vegas
Valley early Wednesday morning. The 00Z NAM MOS guidance has 34
degrees for McCarran and 31 degrees at Nellis AFB and Henderson
Executive airport. The 12Z ECMWF MOS also has 31-32 degrees for
Henderson and Nellis. Obviously it will not be a hard freeze, but
the setup is right for much of the area outside of the central
valley to see a first freeze. Nellis already touched 32 degrees a
couple times last week, but this will be more widespread. Also, the
latest GFS COOP MOS guidance output indicates temperatures across
the San Bernardino County desert zones look favorable for a first
freeze including Baker, Barstow and Yucca Valley and Morongo Basin.
They will be included also.
&&

.PREV DISCUSSION...
239 PM PST Mon Nov 28 2016

.SHORT TERM...through Wednesday night.

Another gusty day across the western Mojave Desert as well as
Esmeralda and central Nye Counties. Wind Advisories in those
specific areas runs through 7 pm this evening.

A cold front currently across southern Lincoln County will push
south through Clark County over the next 3 hours and eventually the
entire Mojave Desert by late evening. Gusty northwest winds will
develop behind the front and persist through the day Tuesday.

Some light snow showers will accompany the cold front through
northern Mohave County early this evening. Otherwise the region will
be dry as a weak ridge develops across the region through Wednesday.

.LONG TERM...Thursday through Sunday.

The main concern in the long term is an upper level low diving south
across the region Thursday and Friday. While it may still have a
little moisture to work with in extreme northern portions of the
area, the track does not favor precipitation across most of the CWA.
Kept slight chances in the terrain of Esmeralda county and the
Lincoln County panhandle, with chances in Mohave county as the
system continues south. There are still significant differences in
the models, but the general consensus seems to dig the low into
Arizona by Friday. The models diverge quite a bit after that, though
the solutions have similar sensible weather for the region with
ridging beginning to influence the region, helping to warm temps a
few degrees closer to normal.
&&

.AVIATION...For McCarran...North winds will persist overnight
then strengthen early Tuesday morning with gusts of 20-22 knots
through at least early afternoon. Winds will become light south-
southwest Tuesday evening.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Gusty northwest to north winds will persist across the
entire Mojave Desert overnight and through Tuesday. Generally wind
gusts will be 20-25 kts except within the Colorado River Tuesday
where winds may gust to 30 kts.
&&

Update/Aviation...Adair
Short Term...Pierce
Long Term...Steele

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Freeze Warnings in Nevada, 2016Freeze Warnings in California, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.